We hear about savage murders, suicides and violent crimes in the news. We sometimes hear of them being related to mental illnesses. What we rarely hear about is these crimes being directly linked to the drugs commonly prescribed to treat depression.
This is precisely what award-winning documentary film director Katinka Blackford Newman addresses in her book, The Pill that Steals Lives, which is a part memoir, part hard-hitting investigative journalism into the horrific side effects of anti-depressants that have led many people to become homicidal, suicidal and violent. It affects one per cent of people who take the drug and led to Katinka thinking she had killed her own children.
The mother of two from Harlesden lost a year of her life to being on various anti-depressant and anti-psychotic drugs but claims she had a “very lucky escape” as for many the effects can be not only long-term but devastating.
Katinka was first diagnosed with depression and put on the pill shortly after separating from her ex-husband. She says: “I was going through a divorce and to begin with I coped really well. I just got on with it. About eight months down the line it became apparent that we were going to have to sell the house. My children were nine and ten at the time and I felt tremendous guilt at taking them away from the neighbourhood they had grown up in.
“I didn’t really confront the problem. I couldn’t sleep and felt really stressed. I had some sleeping tablets for jet lag, which I started taking and felt much worse, so I ended up seeing a private psychiatrist, who prescribed me anti-depressants.”
Within hours of taking the pills, Katinka was in a trance-like state. Taking me through her experience of being on the anti-depressants, the 51-year-old says: “After a few days I went into a toxic delirium and I started hallucinating wildly. During the hallucinations I could see myself looking down as if from above, being stabbed in the stomach.
“I also thought I was being filmed in a Truman Show style capacity and I thought I had killed my children... I was absolutely convinced I had killed my children and that was reason I was on TV being broadcasted to the whole nation.
“This went on four days.”
Katinka had actually stabbed her forearm with the knife during this hallucination and her children, Lily and Oscar, who were 11 and 10 at time called their father, who subsequently called Katinka’s sister, who drove her to a hospital.
Whilst at the hospital Katinka explains that the doctors did not realise it was the pill that was making her ill, even though she had tried to tell them that in her near-catatonic state. Instead she was prescribed more, powerful anti-depressants – and that began her year-long decline, where she was in and out of hospital. She experienced all the side effects of the drugs which included becoming suicidal, unable to finish a sentence, dribbling, unable to wash herself or dress herself.
“I had gone from being a keep-fit fanatic to a chain smoker, smoking 70 cigarettes a day. I was drinking to try and self-medicate against the effects of the drugs... I was a totally different person,” says Katinka, who has directed Banged up Abroad (now called Locked Up Abroad), Half Ton Man and Murder in the Family.
“By luck my private medical insurance ran out so I could no longer afford to be in a private hospital care, so I ended up in an NHS hospital – St Charles Hospital – where I was sectioned and they took me off all the drugs.
“I had agonising cold turkey... it was excruciating, but within three weeks I was completely better. A year of my life had been taken away and I just couldn’t understand what had happened.”
Whilst Katinka was still at St Charles Hospital recovering, she began putting her life back together, from getting herself a job to finding a place to live.
“I had my life back, I had my mind back and body back. I put on two stone with those drugs and within a couple of months I lost all that weight,” she adds. “I started training for a half-marathon which I completed a few months later and I was reunited with my children, who I had been estranged from.”
She also contacted the one of the world’s leading experts on the topic, Professor David Healy from the University of Wales, asking if it is possible that the drugs could have made her so ill, and he said yes.
Part of the reason why diagnosis of adverse reactions to anti-depressants is missed, Katinka explains, is because “the side effects mimic the disease it is meant to be treating”, so it looks like severe depression which is getting worse.
Only about one per cent of the population have adverse side affects to the drugs, but with a population of just over 50 million in England, that one per cent is still a lot of people, Katinka points out and this is why Katinka has written the book.
“At the beginning, when I first got better, everyone told me not to talk about it or tell anyone as it was too embarrassing – especially the things I did in my deluded state. But I did start talking about it and I realised astonishingly that more and more people had similar experiences and it made me think that this cannot be as rare as people said.
“Just in my immediate circle there was one friend whose daughter had hung herself shortly after taking an antidepressant. Since I have gone public I have been contacted by people from all over the world including those in prison who committed crimes after taking antidepressants. I have even been an expert witness in court cases.
“I have met a lot of people who have had similar experiences to me… many of whom have had it far worse too. There’s one person who I am quite close to now who killed his son after taking antidepressants. His story is a reminder of how lucky I was as I could easily have killed my children in that state.”
As well as the book, Katinka, has also set up a website (thepillthatsteals.com) to campaign and publicise the dangers of these drugs.
She says: “I want to warn people that there is a significant number of people who have severe adverse side effects to these drugs that make them homicidal, suicidal and violent. And when people have a bad reaction to these drugs, they are not only at risk to themselves, they are also at risk to other people so It is essential that everybody understands the side effects.”